Georgia, 2018

Lightning Strike in Georgia, July 28, 2018

July 28, 2018 · NWS CHS · 1 event in 1 county or zone

Isolated thunderstorms developed along the southeast Georgia coast in the afternoon. These thunderstorms produced lightning strikes with one such strike causing a fire in the attic of a home near Savannah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Isolated thunderstorms developed along the southeast Georgia coast in the afternoon. These thunderstorms produced lightning strikes with one such strike causing a fire in the attic of a home near Savannah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 28, 2:35 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 28, 2:35 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
335 PM EDT Sat Jul 28 2018

.SYNOPSIS...
Atlantic high pressure will prevail through late next week
while low pressure persists inland.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection has been limited by the amount of dry air noted on
GOES-E water vapor imagery this afternoon. The deepest moisture
currently resides south of the I-16 corridor where scattered
convection is already starting to pop. Expect activity to
gradually transition inland over the next few hours with the sea
breeze, but the dry air will tend to temper both coverage and
updraft strength. Convection will gradually wind down as sunset
approaches. Low-level convergence will gradually shift back
into the Atlantic and along the coast after midnight as the
boundary layer decouples inland and the sea breeze circulation
dissipates. This could support isolated shower to perhaps
scattered shower/tstm activity redeveloping over the coastal
waters early Sunday some of which could brush the coast. Lows
will range from the lower 70s inland to around 80 at the
beaches.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Surface high pressure will prevail over the western Atlantic while
low pressure resides inland. Aloft, ridging will remain to the east
while a longwave trough amplifies to the west through the period. A
persistent stream of moisture coming into the area between these two
features will keep rain chances fairly high - peaking in the likely
range Sunday and Monday, then some areas featuring categorical PoPs
on Tuesday. Bouts of heavy rain will be possible and given
antecedent conditions, this could pose a threat for localized
flooding. Overall severe threat looks to be low given high moisture
content through the column and low DCAPEs, but as always, couldn't
rule out a couple strong to marginally severe storms where
boundaries interact. Temperatures will be near normal, maybe even a
degree or two cooler given abundant cloud cover and anticipated
precipitation coverage.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Upper troughing looks to persist near the Mississippi Valley
into the Great Lakes through the period keeping deep moisture
across the Deep South. Thus, rain chances should remain higher
than normal, including at night. Temperatures should generally
be near normal, around 90 for highs and low/mid 70s for lows.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR. Guidance is trending convection west of the terminals and
may be able to pull all mention of TSRA from both KCHS and KSAV.
Last minute radar trends will dictate this. Low chance for
stratus reaching the terminals prior to daybreak, so will keep
conditions VFR for now. Should see scattered convection develop
over the coastal waters after midnight. This activity should
remain east of the terminals, but could get a little close to
KCHS by daybreak. This will have to be monitored closely.

Extended Aviation Outlook: Unsettled pattern through mid week
with higher than normal chances for restrictions from showers
and thunderstorms, including at night.

&&

.MARINE...
Tonight: Southerly wind regime will prevail with speeds 10-15
kt and seas 2-3 ft. Nocturnal convection is possible over the
waters after midnight. Light wind fields could support a risk
for waterspouts closer to daybreak.

Sunday through Thursday: The pattern will change very little through
the period, with high pressure persisting to the east and low
pressure to the west. The winds will predominantly be coming from
the south with speeds 10-15 knots on average. A tightened pressure
gradient will result in a brief uptick in speeds late Tuesday, but
will remain below small craft advisory criteria levels. Seas will
build up to 5 ft near the Gulf Stream, possibly reaching marginal
Advisory levels of 6 ft, Tue night mainly across the SC waters and
offshore GA waters.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 28, 2:23 AM EST, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
323 AM EDT Sat Jul 28 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-290730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
323 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 28, 2:41 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Charleston SC
341 PM EDT SAT JUL 28 2018

GAZ139>141-282030-
Inland McIntosh-Coastal Liberty-Coastal McIntosh-
341 PM EDT SAT JUL 28 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...

At 341 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Pine Harbor to near
Cox. These storms were nearly stationary.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Darien, Wolf Island, Eulonia, Valona, Little Saint Simons Island,
Meridian, Crescent and Carnigan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3128 8132 3130 8135 3132 8144 3133 8144
      3133 8146 3134 8147 3133 8148 3135 8152
      3142 8160 3161 8140 3157 8113 3146 8119
TIME...MOT...LOC 1941Z 260DEG 2KT 3154 8137 3145 8149
Special weather statement, Jul 28, 3:15 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Charleston SC
415 PM EDT SAT JUL 28 2018

GAZ119-SCZ051-282100-
Coastal Chatham-Coastal Jasper-
415 PM EDT SAT JUL 28 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND JASPER
COUNTIES...

At 415 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Whitemarsh
Island to Sandfly. These storms were nearly stationary.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Savannah, Wilmington Island, Fort Pulaski National Monument,
Montgomery, Tybee Island, Thunderbolt, Vernonburg and Skidaway
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3200 8115 3202 8113 3208 8095 3203 8082
      3202 8081 3201 8082 3191 8106
TIME...MOT...LOC 2015Z 287DEG 2KT 3205 8097 3200 8109

The radar

The Charleston,SC radar (KCLX), 70 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Chatham

When
July 28, 3:30 PM EST to 3:31 PM EST
Where
Chatham County, 0.59 mi W of Thunderbolt
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
32.030, -81.080

Savannah Fire Department reported an attic fire due to a lightning strike on East 60th Street.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777216.